Integral Hopf-Galois structures on degree \(p^2\) extensions of \(p\)-adic fields. (English) Zbl 0992.11065

This paper gives the definitive classification of Hopf Galois structures on valuation rings of Galois extensions of \(p\)-adic fields of degree \(p^2\), \(p\) prime.
Let \(L/K\) be a finite, totally ramified Galois extension of \(p\)-adic fields of degree \(p^2\) with Galois group \(G\), and assume \(K\) contains a primitive \(p\)th root of unity. Let \(e\) be the absolute ramification index of \(K\). Then there are \(p\), respectively \(p^2\) Hopf Galois structures on \(L/K\) if \(G\) is cyclic, respectively elementary abelian. Their structure depends at most on a field extension \(M\) of degree \(p\) over \(K\). The author explicitly describes the corresponding \(K\)-Hopf algebras and their Hopf orders over \(\mathcal O_K\), the valuation ring of \(K\), extending work of C. Greither [Math. Z. 210, 37-68 (1992; Zbl 0737.11038)] and the reviewer [New York J. Math. 2, 86-102 (1996; Zbl 0884.11046)]. Using this he determines which of the Hopf orders are realizable, that is, can be the associated order of the valuation ring of a Galois extension of \(K\). The results depend on \(G\), two “valuation parameters”, \(i\) and \(j\), and a “unit parameter” \(v\) (in \(M\)), as well as whether or not \(p = 2\), and break up into seven cases corresponding to various subregions of the square \[ \{ (i,j) \mid 0 \leq i, j, \leq e/p \} . \] This is applied to determine which of the Hopf Galois structures on \(L\) give rise to Hopf Galois structures on \(\mathcal O_L\). The number of such Hopf Galois structures is either 1 or \(p\).
The paper concludes by fitting into this landscape two classes of examples: Galois field extensions \(L/K\) of degree \(p^2\) that are classical Kummer extensions, and Kummer extensions for Lubin-Tate formal groups. The latter examples extend work of M. J. Taylor [J. Reine Angew. Math. 358, 97-103 (1985; Zbl 0582.12008)] and the author [Galois module structure and Kummer theory for Lubin-Tate formal groups, in Algebraic Number Theory and Diophantine Analysis, ed. by F. Halter-Koch and R. F. Tichy, de Gruyter, Berlin 55-67 (2000; Zbl 0958.11076)].


11S23 Integral representations
11R33 Integral representations related to algebraic numbers; Galois module structure of rings of integers
11S31 Class field theory; \(p\)-adic formal groups
16W30 Hopf algebras (associative rings and algebras) (MSC2000)
Full Text: DOI


[1] Byott, N.P., Cleft extensions of Hopf algebras, J. algebra, 157, 405-429, (1993) · Zbl 0787.16027
[2] Byott, N.P., Cleft extensions of Hopf algebras, II, Proc. London math. soc. (3), 67, 277-304, (1993) · Zbl 0795.16026
[3] Byott, N.P., Uniqueness of Hopf Galois structure for separable field extensions, Comm. algebra, 24, 3217-3228, (1996) · Zbl 0878.12001
[4] Byott, N.P., Galois structure of ideals in wildly ramified abelian p-extensions of a p-adic field, and some applications, J. théor. nombres Bordeaux, 9, 201-219, (1997) · Zbl 0889.11040
[5] Byott, N.P., Galois module structure and Kummer theory for lubin – tate formal groups, () · Zbl 0958.11076
[6] Carnahan, S.; Childs, L., Counting Hopf Galois structures on non-abelian Galois field extensions, J. algebra, 218, 81-92, (1999) · Zbl 0988.12003
[7] Chan, S.-P., Galois module structure of non-Kummer extensions, Arch. math., 70, 286-292, (1998) · Zbl 0907.11040
[8] Childs, L.N., Taming wild extensions with Hopf algebras, Trans. amer. math. soc., 304, 111-140, (1987) · Zbl 0632.12013
[9] Childs, L.N., On the Hopf Galois theory for separable field extensions, Comm. algebra, 17, 809-825, (1989) · Zbl 0692.12007
[10] Childs, L.N., Hopf Galois structure on degree p2 cyclic extensions of local fields, New York J. math., 2, 86-102, (1996) · Zbl 0884.11046
[11] Childs, L.N.; Moss, D.J., Hopf algebras and local Galois module theory, (), 1-24 · Zbl 0826.16035
[12] Greither, C., Extensions of finite group schemes, and Hopf Galois theory over a complete discrete valuation ring, Math. Z., 210, 37-67, (1992) · Zbl 0737.11038
[13] Greither, C.; Pareigis, B., Hopf Galois theory for separable field extensions, J. algebra, 106, 239-258, (1987) · Zbl 0615.12026
[14] Kohl, T., Classification of the Hopf Galois structures on prime power radical extensions, J. algebra, 207, 525-546, (1998) · Zbl 0953.12003
[15] Larson, R.G., Hopf algebra orders determined by group valuations, J. algebra, 38, 414-452, (1976) · Zbl 0407.20007
[16] Raynaud, M., Schémas en groupes de type (p,…,p), Bull. soc. math. France, 102, 241-280, (1974) · Zbl 0325.14020
[17] Serre, J.-P., Local class field theory, ()
[18] Serre, J.-P., Local fields, Graduate texts in mathematics, 67, (1979), Springer-Verlag New York
[19] Tate, J.; Oort, F., Group schemes of prime order, Ann. sci. école norm. sup. (4), 3, 1-21, (1970) · Zbl 0195.50801
[20] Taylor, M.J., On Fröhlich’s conjecture for rings of integers of tame extensions, Invent. math., 63, 41-79, (1981) · Zbl 0469.12003
[21] Taylor, M.J., Formal groups and the Galois module structure of local rings of integers, J. reine angew. math., 358, 97-103, (1985) · Zbl 0582.12008
[22] Taylor, M.J., Hopf structure and the Kummer theory of formal groups, J. reine angew. math., 375/376, 1-11, (1987) · Zbl 0609.12015
[23] Underwood, R.G., R-Hopf algebra orders in kcp2, J. algebra, 169, 418-440, (1994) · Zbl 0820.16036
[24] Wyman, B.F., Wildly ramified gamma extensions, Amer. J. math., 91, 135-152, (1969) · Zbl 0188.11003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.